Fibromyalgia Community
Does anyone else have difficulty using Tramadol (Ultram)?
About This Community:

This patient support community is for discussions relating to fibromyalgia and related pain management.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Does anyone else have difficulty using Tramadol (Ultram)?

I was in the e.r. because of my IBS flaring up.  I'm posting here, because I know that IBS is one of the symptoms common with CFS/FMS.  The e.r. doctor prescribed Tramadol at 50 mg every 4-6 hours.  It seems like 50 mg was too strong for me at one time and even made me nauseous.  I have enough nausea without adding to it.  I called my doctor's office and was told that I could cut the dose in half.  The e.r. doctor had told me to continue using the Bentyl, but that also proved to be too much medication together, even though I didn't take that until several hours after using that first dose of Tramadol.  The doctor's office told me to not take the Bentyl for now, because that's too much medication for me.  The Bentyl by itself wasn't touching the pain in the colon, eventhough it's an antispasmodic meant for IBS.  As careful as I am with my diet, I'm still having flare-ups.  The e.r. doctor said that just happens with IBS.

I already checked, so I know it's not a narcotic or an opiate.  I'm allergic to opiates.  

It does seem to actually help with the colon pain.  Finally!  It's too soon to know how it will affect all my other pain, or if I'll be able to continue to use it.
Related Discussions
9 Comments Post a Comment
Blank
606078_tn?1247268153
Hi there;
   When I was first DXed with FMS/CFS the Rhuemy put me on Tramadol. It worked just fne, and then my syptoms (symptoms) got worse and the pain more severe. I am now taking Ultram ER 200mg 2X a day. The Ultram really has helped, but then I was having break through pain and he gave me norco and they work well together. I still have flares, but I don't think anything is going to stop those things all together. Good luck.


gentle hugs
Angel
Blank
Avatar_m_tn
I'll add my usual warning here that IBS is often a misdiagnosis of something else.  In my case, worsening IBS was a result of Celiac Disease.  Others have wheat, corn, milk, or other intolerances and allergies.  You should check with your doctor in case the IBS may not be "simple" IBS, or if all else fails, try an elimination diet.

Note that if it IS Celiac by chance, you need to eliminate ALL traces of wheat (any variety), rye, barley (including malt), and oats from your diet.  Not even minute quantities.  Oats are in a special category, though...Google "Celiac" and "oats" if you feel the need to know more.
Blank
681148_tn?1285160820
I agree with the Celiac.  I'm already doing that with my diet, even though I haven't been diagnosed.  My brother believes me, though, because it's often genetic and my nephew has it.  We know it came through my side of the family.  I've gotten very strict with my diet and have been on the elimination diet continually, because I can't tolerate anything on the "forbidden" foods list at all.  I'm going to have to ask my doctor to do something more than check for sprue, because I've been told that if I'm not eating gluten the antibodies won't show up in a blood test.

I read your own description about not being able to be officially diagnosed with Celiac, eventhough it's obvious that's what it is.

I'm frustrated by the whole thing, because if I'm being so careful it doesn't make sense why my colon always hurts, then has these horrific flare-ups.  The pain never goes away.  I can't understand why it's this bad all the time.

It's easier to simply avoid oats, rather than risk it.  I know there are supposed to be some that Celiacs can have, but it's simpler to just avoid oats.  I discovered that oats were affecting my GERD anyway, so it's not worth eating oats for me anyway.
Blank
Avatar_m_tn
As long as you're following the gluten-free diet rigidly, the symptoms should normally decrease within a few weeks of starting it, though some do take longer.  Some, however, don't heal properly and other medical intervention is required.  (Sorry, I don't remember what they do off-hand, but I can find it if you need.)

The pain you're describing doesn't entirely sound like Celiac, though.  What little I know (which admittedly isn't that much outside of Celiac) says it might be something more like Crohn's Disease or similar.

If you'd like to confirm your gluten-free diet, feel free to e-mail me anything you're not 100% certain about.  You can find lists online as well, but sometimes it can be hard to be certain of some things.  Also, different countries have different standards.  If you're in North America, *most* things that have gluten in them will be obvious, but many European countries will have things labelled as gluten-free that we would not consider safe over here.

Sadly, as you've discovered, if you're not eating gluten, there is *nothing* he can do...though if you've only switched to a GF diet recently, a bowel biopsy might still show the damage, as I understand it.

Finally, on the topic of oats, definitely with everything going on, I'd say you should definitely avoid them.  Health food stores do have gluten-free oats, though, and most people with Celiac can tolerate them, though not all.
Blank
Avatar_m_tn
"he" = "your doctor" in the "Sadly" paragraph.  Sorry, I changed the wording and dropped the important concept. :)  And apparently also suffered from gender assumptions in the process as well .
Blank
Avatar_f_tn
I've been taking Ultram close to 3 yrs. now and haven't had problems with it.  The only thing I can add here is that it can 'bind' you up.  With the colon probs. you are having you don't want to do anything that would make it worse.  Be sure to keep your physician updated on your health and let them know of any changes in your bowel habits.

I hope it continues to work and help you with the pain.  Take care.
Blank
541953_tn?1262589826
I experienced alot of breakthrough pain last week and my doctor called in a script for ultrim 50 mg and it did nothing for my pain.I have a very high tolerance for meds I guess because today when i went back to the dr he gave me percocets. So I guess I didnt have trouble with the ultrims they just didnt work for me.
Blank
735769_tn?1231913427
Yes, it makes me very dizzy and I eventually throw up.  I have not been able to take it successfully.
Blank
553995_tn?1332022440
Tramadol (ultram) affects serotonin, slightly but it does.  Two things can be happening that I am familiar with. The first that I suffered with was I was on an SSRI - Zoloft (or similiar, Effexor, Cymbalta, ) which works on Serotonin levels. Our intestines have serotonin receptors and if we do not respond well to the reuptake of serotonin our intestines (colon) can cramp. I had that and severe constipation!
The other is if you are on other meds that lower your seizure threshold ie. Wellbutrin (NDRI) Ultram can cause dizziness, mood changes, nausea etc. in doses higher than acceptable to dose related cases.

I hope this helped
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Fibromyalgia Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Autoimmune Answerers
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON